Hormone therapy found to increase incontinence risk

May 1, 2005

Hormone therapy increased the incidence of all types of incontinence at 1 year among women who were continent at baseline.

The reasons for the effect are un-known, but what does seem clear is that physicians should likely refrain from prescribing estrogen therapy for the prevention or relief of incontinence.

In the study, published in JAMA (2005; 293:935-48), investigators analyzed data from the Women's Health Initiative, a multicenter, double-blind, placebo-controlled, randomized, clinical trial of menopausal hormone therapy in 27,347 postmenopausal women. Subjects ranged in age from 50 to 79 years and were enrolled between 1993 and 1998. Urinary incontinence symptoms were known in 23,296 at baseline and at 1 year.

"For several decades, estrogen has been [one] of several treatments for urinary incontinence in women," wrote the authors, led by Susan L. Hendrix, DO, professor of obstetrics and gynecology at Wayne State. "This practice was based on assumptions about biological mechanisms, associations of various symptoms with menopause, and small uncontrolled trials. The lower urinary tract shares a common embryologic origin with the genital tract and the urogenital sinus, and estrogen and progesterone receptors are present in the vaginal epithelium, the urethra, and bladder trigone."

Hormone therapy increased the incidence of all types of incontinence at 1 year among women who were continent at baseline. The risk was highest for stress incontinence-a 1.87-fold increased risk with estrogen plus progestin, and a 2.15-fold higher risk with estrogen alone.

Mixed incontinence was 1.49-fold more likely to occur with estrogen and progestin, and 1.79-fold more likely with estrogen alone. Combination therapy had no significant effect on urge incontinence, but estrogen alone raised the risk by a factor of 1.32.

UCLA urologists Shlomo Raz, MD, and Larissa Rodriguez, MD, who were asked by Urology Times to comment on the research, said it calls for further investigation into the causes of worsening symptoms.

"But it seems that the public and physicians-urologists, gynecologists, and primary care-should be educated on the issue and on informing patients of the potential worsening bladder symptoms with estrogen replacement," said Dr. Raz, professor of urology at UCLA.

Among women who reported urinary incontinence at baseline, the frequency of incontinence worsened, the study found.

"The reason for this could be the loss of vaginal and urinary estrogenic receptors, but it's also possible that the hormones chosen as replacement weren't bio-identical, leading to the detrimental effect," Dr. Raz said. "It could be that the negative effect of hormones on the genitourinary tract produces more incontinence."

Effect of estradiol The authors pointed to a separate study showing that women who received oral estradiol valerate, 2 mg daily for 6 months, exhibited significant decreases in total periurethral collagen (BJOG 2002; 109:339-44). The implication is that damage in the paraurethral connective tissue could cause ineffective urethral closure, which in turn can set the stage for incontinence.

The authors also acknowledged that their study examined only two specific courses of hormone replacement.

"Therefore," they wrote, "our ability to generalize these findings to women taking other [menopausal hormone therapy] formulations is limited. We cannot address the impact of surgery for incontinence or changes in treatment over time because we did not collect these data."